It’s what we have to do.
Seems that’s pretty common in my thoughts – and has been during this year of diagnosis, education, surgery, treatment and recovery.
Actually the 33 cycles that lay ahead as I started all of this on March 30 seem less ominous as I look back over 20 of them. I never thought I’d be saying this – and I hope I’m not jinxing myself by doing so – but this is going rather quickly – relatively speaking.
I think the daily grind makes me pretty much like a mouse in a wheel but that’s OK. If it makes it go by faster, I’m up for it.
I have a bit of a pink armpit and some skin peeling. My radiology doc prescribed silver sulfadiazine – which is the topical antibiotic cream prescribed for burns during radiation. Since a layer of new skin is exposed where the peel happened, I need to treat it.
Confession: the peel didn’t just happen. It was self-inflicted. I was doing the self-massage to keep my muscles loosened up. But I was working with my hand on the outside of my t-shirt. Didn’t even cross my mind that the combination of cotton fabric and fresh moisturizer on my slightly roasted skin my produce unintended and unwanted effects…
It’s pretty much like a sunburn peeling, but that doesn’t mean it’s harmless. While, not catastrophic either, it does expose fresh skin and open a window for germs to enter….hence the silver stuff.
It’s nothing that they stop treatment over. In fact, everything was business as usual today, after yesterday’s treatment when the doc came in a looked at fields etc etc to analyze the situation. Seems nothing has changed. So on we go.
I will ONLY massage with skin against skin, perhaps letting the affected area rest altogether for a day or two and refrain from touching my pit with other than soap and water – and the silver stuff. Hopefully the lack of antiperspirant in that area won’t offend anyone. I supposed it’s too bad if it does.
It’s what I have to do.
In less than 3 weeks the major part of this yearlong ordeal will find its end. 13 more treatment days. After that I will get a bone density scan and see my oncologist to get set up on the oral hormone therapy. I don’t know exactly which drug I will be taking but I’m sure there are some interesting and irritating side effects that I’ll be learning to live with for about 5 years.
Hey – it’s what I have to do.
What the side effects might be really don’t worry me. I’ve dealt with and managed everything pretty well so far. Why should this be any different – especially since this should be nothing compared to the likes of chemo etc etc…
And my biggest supporter and best friend will be right beside me. He’s been there through it all. Every surgery, procedure – and every treatment and appointment (save 1 or 2 conflicts that couldn’t be avoided). I’ve said it before – but that doesn’t make it any less true: I don’t know what I would do without him.
And it’s not what he had to do.
He chose to do it. He gave up lots of freedom, many rounds of golf and rearranged lots of the way he preferred doing things. He’s gained weight (I call it his waiting room weight) because of less exercise (sitting with and caring for me) and changed eating habits. And endured boredom, irritating waiting room people, word games and even taken up adult coloring books during the many waiting room hours. His patience with my hopefully not too crabby, sickly and pitiful nature has been nothing short of miraculous. I thank God for him daily.
That’s what I do.